Volume 13, issue 1 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 23
Issue 7, 3233–3749
Issue 6, 2701–3231
Issue 5, 2165–2700
Issue 4, 1621–2164
Issue 3, 1085–1619
Issue 2, 541–1084
Issue 1, 1–540

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Snowflake groups, Perron–Frobenius eigenvalues and isoperimetric spectra

Noel Brady, Martin R Bridson, Max Forester and Krishnan Shankar

Geometry & Topology 13 (2009) 141–187

The k–dimensional Dehn (or isoperimetric) function of a group bounds the volume of efficient ball-fillings of k–spheres mapped into k–connected spaces on which the group acts properly and cocompactly; the bound is given as a function of the volume of the sphere. We advance significantly the observed range of behavior for such functions. First, to each nonnegative integer matrix P and positive rational number r, we associate a finite, aspherical 2–complex Xr,P and determine the Dehn function of its fundamental group Gr,P in terms of r and the Perron–Frobenius eigenvalue of P. The range of functions obtained includes δ(x) = xs, where s [2,) is arbitrary. Next, special features of the groups Gr,P allow us to construct iterated multiple HNN extensions which exhibit similar isoperimetric behavior in higher dimensions. In particular, for each positive integer k and rational s (k + 1)k, there exists a group with k–dimensional Dehn function xs. Similar isoperimetric inequalities are obtained for fillings modeled on arbitrary manifold pairs (M,M) in addition to (Bk+1,Sk).

Dehn function, isoperimetric inequality, filling invariant, isoperimetric spectrum, high dimensional Dehn function, subgroup distortion
Mathematical Subject Classification 2000
Primary: 20F65
Secondary: 20F69, 20E06, 57M07, 57M20, 53C99
Received: 23 November 2006
Revised: 17 September 2008
Accepted: 19 August 2008
Preview posted: 22 October 2008
Published: 31 December 2008
Proposed: Walter Neumann
Seconded: Benson Farb, Cameron Gordon
Noel Brady
Mathematics Department
University of Oklahoma
Norman, OK 73019
Martin R Bridson
Mathematical Institute
24-29 St Giles’
Max Forester
Mathematics Department
University of Oklahoma
Norman, OK 73019
Krishnan Shankar
Mathematics Department
University of Oklahoma
Norman, OK 73019